New York, 2019

Damaging Winds in New York, July 16, 2019

July 16, 2019 · NWS ALY · 2 events in 1 county or zone

An isolated severe thunderstorm developed near Fonda on July 16th, resulting in a localized area of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An isolated severe thunderstorm developed near Fonda on July 16th, resulting in a localized area of tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 16, 4:57 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 16, 4:57 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
557 PM EDT Tue Jul 16 2019

.SYNOPSIS...
Warm and humid conditions will remain in place
through tonight with a few isolated thundershowers through
early evening. Then a cold front dropping south from Canada will
combine with tropical moisture resulting in areas of showers
and thunderstorms late tonight through Wednesday night. Storms
will be capable of heavy rain and potential isolated flooding.
Some severe storms are also possible, mainly south and east of
the Capital Region, with damaging winds the main concern.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 4:30PM, our warm front has now crossed into New England with
a very warm and humid warm sector spreading through eastward
across eastern NY and western New England. Clouds broke for
enough sun that allowed many areas to see high temperatures climb
into the mid - upper 80s with even low 90s from Albany
southward to Poughkeepsie. Dew points also rose through the day
with humid conditions now in place across the region with dew
points in the low to mid 60s. Areas west of the Hudson River are
even recording dew points in the upper 60s to near 70.

Showers and thunderstorms fired along a sea breeze boundary in
west-central NY this afternoon and the broad westerly flow
within the warm sector have pushed these isolated showers and
thunderstorms into the Mohawk Valley and Schoharie Valley.
Cross sections of these storms shows convection is rather
shallow and skinny so these have only produced a few isolated
lightning strikes.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
More widespread showers/storms currently in the western
Catskills continue to advance eastward and the latest hi-res
guidance shows these storms reaching areas west of the Hudson
mainly from 23z to 03z so increased POPs to chance during this
period. After 03/04z, showers/storms should diminish given the
lose of daytime heating. Otherwise, expecting a humid and warm
night as our region remains in the warm sector.

A cold front moving through Michigan and Ontario, Canadian will
continue sagging southeastward tonight with the remnants of
Hurricane Barry in the Midwest. The approaching frontal boundary
should help focus tropical moisture along it, leading to areas
of showers and thunderstorms overnight within the Saint Lawrence
River Valley. Latest guidance continues to show areas of
showers and some isolated thunderstorms shifting southeastward
into the Adirondacks towards 06z. This southeastward push should
gradually continue through sunrise but areas from Albany south
and east expected to remain mainly dry. Given the tropical
moisture will be stream along our frontal boundary, period of
heavy rain are possible overnight for areas in the Adirondacks,
Upper Hudson Valley and southern VT. In fact, PWATs should rise
to 1.5-2 inches ahead of our frontal boundary.

Southwesterly flow ahead of our slowly approaching frontal
boundary will continue focusing tropical moisture into eastern
NY and western New England tomorrow which should lead to a very
humid day. In fact, dew points should range from the mid 60s to
low 70s. As our cold front continues pushing southeastward
through the morning, areas of showers and some thunderstorms
that should give the Adirondacks, the Upper Hudson Valley and
southern VT a wet morning should also shift closer to the I-90
corridor by midday.

While areas in the mid- Hudson Valley, Catskill, NW CT and the
Berkshires should stay mainly dry for the morning hours, we will
have to closely monitor any breaks for sun or thinning of clouds.
Given the high moisture in place, any sun will likely increase
instability with the latest guidance showing potential for
1000-1500J/kg of DB CAPE developing after 17/18z. With shear
increasing through the afternoon as Barry continues advancing
northeastward, we are becoming more concerned for scattered
thunderstorms, some of which could be severe. The latest
outlook from the SPC outlines this region in a marginal risk but
should confidence for breaks of sun increase, we could see this
increasing to a slight risk. With 0-6km bulk shear increasing to
30-40knots and 850-700mb lapse rates steepening to near 6.5C/km
damaging winds is the main concern. Of course, given the high
humidity, it's no surprise our freezing height looks to be around
14kft so very efficient warm rain processes could lead to high
rainfall rates of 1-2 inches per hour in any thunderstorms. The main
potential for any severe weather looks to be from 17z to 23z for
areas that remain ahead of our main frontal boundary.

The main cold front continues slowly sinking southeastward into
the Capital Region by early afternoon and eventually into the
mid- Hudson Valley towards 00z. With the 850-300mb flow oriented
parallel to the frontal boundary in addition to the 25-30kt low
level jet, repeated/training convection is a growing concern
which could lead to flash flooding in some areas. Luckily,
antecedent conditions in eastern NY and especially western New
England have been very dry the past two weeks which should help
mitigated widespread flooding. However, given PWATS should be
2-3 standard deviations above normal near 2-2.25", we agree with
WPC's latest excessive rainfall outlook that outlines areas
from Albany southward in a slight risk.

The sheared out vort max that once was Barry should move into
southern NY tomorrow evening, riding along our slow moving frontal
boundary. This interaction could enhanced rainfall amounts and lead
to a widespread area of heavy rain from 00z to 06z Thursday for the
mid-Hudson Valley and NW CT. The NAM and Canadian suggest that the
front may be just to our south once Barry's remnants becomes focused
along the front which would keep the heaviest rain just to our south
closer to NYC. However, given the very slow progression of our front
and the more aggressive ECMWF output, we showed enhanced rainfall
amounts in our southern zones Wednesday night to account for this
period of heavier rain. The remnant moisture and frontal boundary
should gradually exit into New England overnight but it could be a
slow departure so continue to show  chance POPS until 12z Thursday.
Storm total rainfall is expected to range 1 to 1.5 inches but
given potential for training/repeated convection within a
tropical environment, isolated higher amounts are possible.

Thursday looks to a cloudy and muggy day as high pressure in the
wake of our cold front becomes centered over northern New England.
Southeast flow in place over area should advect in a cooler and
humid marine influenced air mass that should temperatures cooler in
the 70s to near 80. However, dew points likely remain high in the
60s. Some isolated showers may be  possible given this set-up,
especially closer to stalled frontal boundary that may still be
positioned over southern New England.

Thursday night should remain muggy and cloudy with any lingering
showers finally diminishing as our high pressure finally kicks our
cold front to our south.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Oppressive heat and humidity will be in place across the region to
start the period with Heat Advisories and/or Excessive Heat Warnings
possible.

A high pressure ridge centered over the mid-Atlantic will extend
north into the Northeast Friday through Sunday. Temperatures under
the ridge will soar through the weekend. GEFS guidance shows 925mb
temperatures running 2-3 standard deviations above normal, with
departures peaking at 4 standard deviations above normal on
Saturday. PWATS will be well above normal as well leading to humid
conditions. Heat Indices will run 95-105 through the Hudson and
Mohawk Valleys. Heat Advisories are possible in most valley
locations Friday through Sunday, and in some higher elevations. Heat
Indices peak on Saturday with Excessive Heat Warning criteria
possibly being reached in parts of the mid Hudson Valley. Adding to
potential health issues, little nighttime relief will occur Friday
night and Saturday night with low temperatures running in the low to
mid 70s both nights most locations, 60s highest elevations.

As far as thunderstorm potential goes, instability will be quite
high given the temperatures and dew points. The location for most
active thunderstorm activity is north of the region where winds are
stronger. The atmosphere will be warm through the entire column. In
particular 700mb temperatures will be 10-12C. Thus with a cap in
place, thunderstorm activity will be limited. Again, the best
location for any organized storms to get going will be across the
northern CWA. South of there, a few pulse storms are possible.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions with variable cloud coverage is forecast into
this evening. Thunderstorms have developed in western NY and will
slowly move eastward this afternoon into this evening. Per the
latest reflectivity forecasts from various high resolution
models, an isolated shower or storm could approach the TAF sites
around sunset before dissipating after dark. Additional showers
and storms are expected to arrive 03-04Z as the remnants of
Barry approach from the west and a cold front approaches from
the north so have included prob30 for showers and storms.

Today, winds will be from the south- southwest at 10-20 kts.
Winds will become light and variable late tonight. Southeast
winds of 5 to 10 kt are forecast for Wednesday.

Outlook...

Wednesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Showers and thunderstorms will be widespread late tonight into
Wednesday, as a frontal system approaches from the north, and
remnant moisture from Barry tracks across the area. Given the
tropical nature of the moisture, heavy rainfall in showers and
thunderstorms is likely as the precipitation shield slides south
through Wednesday. The front may settle south of the region
Thursday, bringing slightly cooler temperatures, before surging back
northward Friday, setting the stage for heat and humidity into the
upcoming weekend.

RH will climb to 90-100 percent tonight, dropping to only 60-80
percent Wednesday afternoon, before climbing to near 100 percent
Wednesday night.

Winds will be southwest at 5-15 mph tonight and Wednesday morning
then shift to the northwest at similar speeds Wednesday
afternoon.

&&

.HYDROLOGY...
Increasing chances for showers and thunderstorms will occur across
the area Wednesday into Thursday. This will be mainly due to the
remnants of Barry lifting through the region. Showers Wednesday into
Thursday could contain localized heavy rainfall.

However, a mitigating factor for heavy rain is that most of the
region has been drier than normal during the past 30 days. WPC
continues areas along and south of the I-90 corridor in NY and
western New England within a slight risk for excessive rainfall,
with the remainder of eastern New York/western New England in a
marginal risk due to anomalous high PWATs and some potential for
training of deeper convective cells. Any flooding concerns through
this period would likely be localized in urban/poor drainage and low
lying areas.

Please visit our Advanced Hydrologic Prediction Service /AHPS/ web
page for specific area rivers and lakes observations and
forecasts.

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...Speciale
SHORT TERM...Speciale
LONG TERM...OKeefe
AVIATION...SND
FIRE WEATHER...KL/OKeefe
HYDROLOGY...KL/OKeefe
Hazardous weather outlook, Jul 16, 4:52 PM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
552 PM EDT Tue Jul 16 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-172200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
552 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible tonight for areas
near and west of the Hudson River as well as the Adirondacks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms on Wednesday, some of which may
be severe with damaging winds the main concern. In addition,
tropical moisture streams into the Northeast on Wednesday allowing
thunderstorms to be capable of heavy rain. Storms may also repeatedly
impact the same area with heat rain. This may result in urban and/or
poor drainage flooding, especially for areas south of I-90.

Then, hot and humid weather will develop Friday, Saturday and Sunday
with heat indices potentially exceeding 100 degrees during the
afternoon. Heat Advisories and Excessive Heat Warnings may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 16, 6:19 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Albany NY
719 PM EDT Tue Jul 16 2019

NYZ038>040-162345-
Southern Fulton-Southern Herkimer-Montgomery-
719 PM EDT Tue Jul 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FULTON...
SOUTHERN HERKIMER AND NORTHWESTERN MONTGOMERY COUNTIES...

At 718 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cedarville to near Jordanville.
Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, St.
Johnsville, Ephratah, Middleville, Jordanville, Cedarville,
Oppenheim, Fairfield, Elizabethtown, Ingham Mills, Jersalem Hill,
Spinnerville, Corrado Corners, Cedar Lake and Countryman.

This includes Interstate 90 between exits 29A and 30.

Torrential rainfall is also occurring with these storms and will
cause flooding of low lying and poor drainage areas. Do not drive
your vehicle through flooded roadways.

LAT...LON 4319 7494 4299 7449 4288 7483 4290 7488
      4286 7489 4286 7490 4295 7521 4300 7521
TIME...MOT...LOC 2318Z 256DEG 19KT 4296 7508 4291 7490

IAA
Special weather statement, Jul 16, 6:44 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Albany NY
744 PM EDT Tue Jul 16 2019

NYZ038>040-170030-
Southern Fulton-Southern Herkimer-Montgomery-
744 PM EDT Tue Jul 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FULTON...
SOUTHERN HERKIMER AND NORTHERN MONTGOMERY COUNTIES...

At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Herkimer to Fort Plain. Movement was east
at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Ilion, Herkimer, Little Falls, Canajoharie, Fonda, Mohawk, Frankfort,
Fort Plain, Dolgeville, St. Johnsville, Ephratah, Middleville, Tribes
Hill, Glen, Oppenheim, Fairfield, Fultonville, Palatine Bridge,
Nelliston and Ingham Mills.

This includes Interstate 90 between exits 28 and 30.

LAT...LON 4319 7487 4290 7419 4286 7464 4304 7516
TIME...MOT...LOC 2343Z 251DEG 17KT 4304 7499 4291 7462

OKEEFE
Special weather statement, Jul 16, 7:03 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
803 PM EDT Tue Jul 16 2019

NYZ049-050-052-053-170115-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-
Including the cities of Schenectady, Rotterdam, Burnt Hills,
Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany,
and Troy
803 PM EDT Tue Jul 16 2019

...Scattered Showers and Thunderstorms Across the Capital
District...

Scattered showers and thunderstorms will impact the Capital
District through 900 pm.

These storms will produce briefly torrential rain and lightning.

Remember - no place is safe outside during thunderstorms.

OKeefe
Special weather statement, Jul 16, 7:09 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Albany NY
809 PM EDT Tue Jul 16 2019

NYZ063-064-170100-
Western Ulster-Eastern Ulster-
809 PM EDT Tue Jul 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ULSTER
COUNTY...

At 809 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Willowemoc to near Phillipsport.
Movement was northeast at 35 mph.

Locations impacted include...
Ellenville, Woodland Valley Campground, West Shokan, Kerhonkson,
Phoenicia, Tillson, Napanoch, Mount Tremper, Olivebridge, Wawarsing,
Crawford, Rosendale, Marbletown, Shandaken, Denning, Cherrytown,
Palentown, Atwood, Dwaarkill and Oliverea.

LAT...LON 4162 7439 4164 7439 4175 7457 4188 7445
      4197 7465 4216 7442 4214 7438 4181 7400
      4160 7434 4159 7436
TIME...MOT...LOC 0009Z 222DEG 30KT 4188 7463 4160 7440

ROK

The radar

The Albany radar (KENX), 49 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 16, 7:11 PM EST
Where
Montgomery County, 0.28 mi N of Fonda
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.954, -74.399

Fifteen to twenty trees were downed on Hickory Hill Road.

Thunderstorm Wind, Montgomery

When
July 16, 7:13 PM EST
Where
Montgomery County, 1.2 mi E of Fonda
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.953, -74.376

Two trees were downed at Broadway and Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835213, 835214.